1. Hi Guest: Welcome to TRIBE, Toronto's largest and longest running online community. If you'd like to post here, or reply to existing posts on TRIBE, you first have to register on the forum. You can register with your facebook ID or with an email address. Join us!

why do opiates make you itchy all over?

Discussion in 'TRIBE Main Forum' started by Booty Bits, Jun 17, 2005.

  1. Booty Bits

    Booty Bits TRIBE Member

    i can't look at drug/alcohol related websites at work, but i wanted to know the answer to this question.
    can anyone help me out?
     
  2. Rude1_247

    Rude1_247 TRIBE Member

    The nerve endings have been fooled because of the derivative of morphine found in opiates.
     
  3. Jeremy Jive

    Jeremy Jive TRIBE Member

    AFAIK, the way they work is during the high the reception in your neurons is temporarily turned off. When you come down and begin to sober up those neurons begin to fire again and be perceived by the central nervous system. They also fire spiradically so this action causes the body to sense an itchy or irritated feeling in the skin.

    That's what I saw on the Discovery Channel.
     
  4. Resolver

    Resolver TRIBE Member

    Heroin users generally experience certain psychological effects immediately after injection. These include a feeling of euphoria: relief from withdrawal symptoms: and, relief from pain. Physical effects, if they are evident at all, typically will become evident after 15-30 minutes. Physical effects may not be evident if the user is tolerant and has taken a normal dose. With new users, the physical effects include: nodding off, poor motor coordination, depressed reflexes, and slow breathing.

    If a user is addicted to opiates he or she will suffer withdrawal symptoms if they don't receive another dose, or "fix", before the drug is completely out of their system. Withdrawal effects can be chills, aches of the muscles and joints, nausea and insomnia. These symptoms normally start 4-6 hours after the last dosage of the drug. The withdrawal signs and symptoms intensify from 14-24 hours following the injection, and may be accompanied by gooseflesh, slight tremors, loss of appetite and dilation of the pupils. Approximately 24-36 hours since the last "fix", the addict experiences insomnia, vomiting, diarrhea, weakness, depression and hot/cold flashes. Withdrawal signs and symptoms generally reach their peak after 2-3 days. At this point, the addict usually experiences muscular and abdominal cramps, elevated temperature and severe tremors and twitching. This twitching, especially of the legs, is referred to in the expression "kickin' the habit". The addict is very nauseated at this time, may gag and vomit repeatedly, and may lose 10-15 pounds within 24 hours.

    Signs of an overdose of narcotic analgesics are depress respiration, slow and shallow breathing, clammy skin, convulsions, possible coma and death.
     
  5. emiwee

    emiwee TRIBE Member

    It's due to the opioid receptors in the nerve endings in the skin and in the CNS as well.
     
  6. Subsonic Chronic

    Subsonic Chronic TRIBE Member

    Stop smoking opium at work!

    :p
     
  7. The Tesseract

    The Tesseract TRIBE Member

    It could just be something so banal as you having an allergic reaction to the stuff.
     
  8. emiwee

    emiwee TRIBE Member


    The itch isn't from withdrawal, it's from administration.

    (not to be an ass, but did you actually even read what you cut and pasted beforehand?)
     
  9. emiwee

    emiwee TRIBE Member

    Pain. 1988 May;33(2):149-60. Related Articles, Links


    Itching after epidural and spinal opiates.

    Ballantyne JC, Loach AB, Carr DB.

    Nuffield Department of Anaesthetics, Oxford, U.K.

    When opiates are administered by the epidural and spinal routes, itching occurs as a side effect. We reviewed 52 reports in the literature of the use of epidural and spinal opiates to assess the incidence of itching and found an overall incidence of 8.5% in patients receiving epidural opiates, and 46% in patients receiving spinal opiates. The symptom is a recognised, though rare, side effect of systemically administered opiates, and in the case of systemic administration the itching is generalised. In the case of epidural and spinal administration, the itching may be generalised. But often a segmental distribution is demonstrable, centred on the level of injection, or the itching is localised to a particular area such as the nose and face. It is likely therefore, in the latter case, that there is an effect upon the spinal cord itself. Although occasionally spinal opiate-induced itching is extremely troublesome and lessens the value of spinal opiate pain relief, in the majority of cases, the itching is not severe and is treatable with naloxone. However, the frequent occurrence of the symptom and the likelihood of a spinal cord mechanism do provide valuable information about opioid actions, and benefit may be derived from better understanding the phenomenon. This paper states a hypothesis to explain spinal opiate-induced itch and explores the possible mechanisms of the effect.
     
  10. lucky1

    lucky1 TRIBE Member


    Yes. Someone in my family is allergic to morphine and gets hives from it... (which are really itchy)
     
  11. deevah

    deevah TRIBE Member

    is an itch just a mild form of pain?

    had i gone into research, that prolly woulda been the study i'd do
     
  12. Booty Bits

    Booty Bits TRIBE Member

    that was sorta what i thought... that it was sorta like random firing of all these little sense receptors (sorry for my lack of biology lingo, its really not my strong suit). but i had no idea that those same receptors were not working during the high.

    thanks for all your help guys!
     
  13. The Tesseract

    The Tesseract TRIBE Member

    It is if the itch occurs on a spot on your back that you can't reach

    :)
     
  14. deevah

    deevah TRIBE Member

    then u need one of these

    [​IMG]
     
  15. Resolver

    Resolver TRIBE Member

    Yes, it's okay though, let me be the ASS.
     
  16. Littlest Hobo

    Littlest Hobo TRIBE Member

    Liz is wacky on the junk pass it on! ;)
     
  17. kaniz

    kaniz TRIBE Member

    Score! now I know what I need to do to shed that extra 10 pounds just in time for pride.
     
  18. depraved

    depraved TRIBE Member

    A few times I’ve been around that track
    So it’s not just gonna happen like that
    Cuz I ain't no itchy smack ho
    I ain't no itchy smack ho
     
  19. smilez

    smilez TRIBE Member

    why does love/crushing make you tingly all over? :)
     

Share This Page